Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Norman, OK

April 19, 2003Foard County, Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2003, 2:39 AM CDT for Foard County, Hardeman County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 2:39 AM CDT (07:39 UTC)
Expired
Apr 19, 2003, 3:30 AM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 78 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 9:50 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 19, 1:20 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3956 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS54 KOUN 190739
SVROKC
TXC155-197-190830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
239 AM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOARD COUNTY IN NORTHERN TEXAS
  HARDEMAN COUNTY IN NORTHERN TEXAS

* UNTIL 330 AM CDT

* AT 239 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE 
THUNDERSTORMS FROM 11 MILES NORTHWEST OF LAZARE TO 25 MILES WEST OF 
CROWELL...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...CROWELL...
  GOODLETT...LAZARE...MARGARET...MEDICINE MOUND...QUANAH...RAYLAND
  AND THALIA

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 70 MPH ARE LIKELY WITH 
THESE SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3451 9999 3385 10007 3379 9948 3437 9948

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 10:55 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 18, 10:55 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1055 PM CDT FRI APR 18 2003

HAVE UPPED OVERNIGHT POPS TO CATEGORICAL IN A CORRIDOR THRU CENTRAL
OK. CONVECTION NOW DEVELOPING OVER W AND CENTRAL TX EXPECTED TO
CONTINUE DEVELOPING/INCREASING/SPREADING NE AS LLJ ENHANCES LL
CONVERGENCE AND LIFT BENEATH AND AHEAD OF MID-LEVEL SHORTWAVE TROF
AND POTENT UPPER JET. EXPECT CONVECTION TO EVOLVE INTO 1 OR MORE MCS
CLUSTERS AND ROLL NE ACROSS AREA LATE TONIGHT.

PRELIM ASSESSMENT OF SAT SEVERE POTENTIAL AFTER CONSULTING W/SPC IS
MDT RISK FOR MUCH OF OK E OF RUFLY END-OKC-ADM. POTENTIAL FOR STRONG
TORNADOES EXPECTED TO BE OVER RELATIVELY SMALL AREA...EXACT LOCATION
UNCERTAIN DUE TO QUESTIONS ON OVERNIGHT CONVECTIVE EVOLUTION AND
SUBSEQUENT MESOSCALE FEATURES. PART OF MDT AREA COULD BE UPGRADED IN
A LATER UPDATE.

FCSTID =   24
OKC   62  76  50  68 /  80  70  60   0
HBR   57  77  49  70 /  70  50  20   0
SPS   61  81  52  73 /  60  50  20   0
GAG   52  64  43  66 /  40  70  80   0
PNC   61  69  48  65 /  60  80  80   0
DUA   63  81  55  72 /  50  70  70   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 14 hours 39 minutes before
OKZ004>048-050>052-TXZ083>090-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTHEAST OF A LINE FROM
CHEROKEE TO CHEYENNE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.

DISCUSSION...
A DRYLINE WILL CONTINUE TO SHARPEN AND PUSH EASTWARD ACROSS PORTIONS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.
DEWPOINTS AHEAD OF THE DRYLINE WILL CONTINUE TO INCREASE AS MOISTURE
MOVES NORTHWARD FROM CENTRAL TEXAS. THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE
80S.  CONVERGENCE ALONG THE DRYLINE AND A STRONG UPPER LEVEL JET
WILL COMBINE TO PRODUCE THUNDERSTORMS BY LATE THIS AFTERNOON.  SHEAR
PROFILES ARE EXPECTED TO BE STRONG ENOUGH FOR SUPERCELLS TO DEVELOP
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN WEATHER THREAT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS LOW
LEVEL WINDS INCREASE.  SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL.   HEAVY RAINFALL MAY ALSO OCCUR WITH THESE THUNDERSTORMS
TONIGHT...ESPECIALLY FROM WESTERN NORTH TEXAS INTO CENTRAL
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
THERE WILL BE AN EXTREME TO HIGH FIRE DANGER THIS AFTERNOON
ACROSS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.  PLEASE REFER
TO FIRE WEATHER PRODUCTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE WEATHER ON SATURDAY ACROSS
MOST OF CENTRAL AND EASTERN OKLAHOMA.  WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST OUT OF OKLAHOMA BY
EARLY SATURDAY AFTERNOON.  THIS WILL ALLOW FOR STRONG HEATING AS
SKIES CLEAR.  LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOUTHWEST
OKLAHOMA...AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE SOUTHERN
PLAINS.  AN ASSOCIATED DRYLINE AND FRONTAL BOUNDARY WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON.
MODERATE TO HIGH INSTABILITY AND FAVORABLE SHEAR PROFILES WILL
SUPPORT SUPERCELL THUNDERSTORMS WITH TORNADOES POSSIBLE.  HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE NORTHERN HALF
OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

MAXWELL/SPEG

In the hours before

Local storm report, Apr 19, 1:58 AM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
158 AM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    8 SW CHILLICOTHE          TX   60 MPH WIND GUST
04/19/03   HARDEMAN                       HAM RADIO SPOTTER

0154 AM    5 W CHILLICOTHE           TX   1.75 INCH HAIL
04/19/03   HARDEMAN                       REPORTED BY HAM RADIO
                                          SPOTTER

0146 AM    QUANNAH                   TX   1.00 INCH HAIL
04/19/03   HARDEMAN                       REPORTED BY HAM RADIO
                                          SPOTTER

0120 AM    10 NE WILLOW              OK   71 MPH WIND GUST
04/19/03   WASHITA                        REPORTED BY OKLAHOMA
                                          MESONET

0125 AM    10 NE WILLOW              OK   62 MPH WIND GUST
04/19/03   WASHITA                        REPORTED BY OKLAHOMA
                                          MESONET

JF
Local storm report, Apr 19, 2:18 AM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
218 AM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    4 S HUMPHREYS             OK   1.00 INCH HAIL
04/19/03   JACKSON                        REPORTED BY HAM SPOTTER

FREDERKING
Local storm report, Apr 19, 2:27 AM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
227 AM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 AM    FREDERICK                 OK   1.75 INCH HAIL
04/19/03   TILLMAN                        REPORTED BY HAM RADIO
                                          SPOTTER

FREDERKING
Local storm report, Apr 19, 2:30 AM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
230 AM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    3 E QUANNAH               TX   2.00 INCH HAIL
04/19/03   HARDEMAN                       REPORTED BY HAM RADIO
                                          SPOTTER

FREDERKING
Special weather statement, Apr 19, 2:34 AM CDT, 5 minutes before
OKZ038-190745-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
234 AM CDT SAT APR 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 14
MILES WEST OF INDIAHOMA AT 234 AM CDT...MOVING EAST NORTHEAST AT 55
MPH. THIS STORM HAS A HISTORY OF PRODUCING DIME TO GOLFBALL SIZE
HAIL.

PEOPLE IN COMANCHE COUNTY...INCLUDING THE CITY OF LAWTON...SHOULD
MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR
THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

24
Local storm report, Apr 19, 2:36 AM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
236 AM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 AM    SNYDER                    OK   1.00 INCH HAIL
04/19/03   JACKSON                        REPORTED BY HAM RADIO
                                          SPOTTER

JF

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:48 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita42 min
Apr 18, 8:13 PM CDTSevere Thunderstorm WarningOUNClay32 min
Apr 19, 12:23 AM CDTSevere Thunderstorm WarningOUNHardeman22 min
Apr 19, 1:19 AM CDTTornado WarningOUNFoard, Hardeman26 min
Apr 19, 1:45 AM CDTTornado WarningOUNHardeman, Wilbarger45 min
Apr 19, 3:01 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger44 min
Apr 19, 3:56 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman49 min
Apr 19, 4:48 AM CDTSevere Thunderstorm WarningOUNKnox27 min
Apr 19, 5:14 AM CDTSevere Thunderstorm WarningOUNFoard, Knox46 min
Apr 19, 5:34 AM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger41 min
Apr 19, 6:13 AM CDTSevere Thunderstorm WarningOUNWichita47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.